Alert archive / North Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Bismarck, ND

August 13, 2024Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 13, 2024, 8:19 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2024, 8:19 PM CDT (01:19 UTC)
Expired
Aug 14, 2024, 2:03 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 27 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:30 PM CDTRAIN 5.258 Ne Crown Butte Lake, NDRelayed via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

571 
WGUS53 KBIS 140119
FFWBIS
NDC015-059-140715-
/O.NEW.KBIS.FF.W.0003.240814T0119Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
819 PM CDT Tue Aug 13 2024

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  West Central Burleigh County in south central North Dakota...
  North Central Morton County in south central North Dakota...

* Until 215 AM CDT.

* At 819 PM CDT, The public reported flash flooding around Harmon 
  Lake. Between 5 and 6 inches of rain have fallen. Additional 
  rainfall amounts of 1 to 2 inches are possible in the warned area.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Harmon and Double Ditch Indian Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
      4698 10094 4699 10093 4699 10092 4700 10092
      4700 10091 4699 10077 4689 10077 4687 10112

FLASH FLOOD...OBSERVED

$$

Adam
3 follow-up statements
139 
WGUS73 KBIS 140241
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
941 PM CDT Tue Aug 13 2024

NDC015-059-140715-
/O.CON.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
941 PM CDT Tue Aug 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT WEDNESDAY 
FOR WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON COUNTIES...

At 941 PM CDT, public reports of between 4 and 6 inches of rain have 
been received near Harmon Lake. Radar estimated between 5 and 9 
inches of rain over far northeast Morton county. Although the rain 
has ended, it will take time for the excess runoff to dissipate. 
Additional rain is possible late tonight and is expected again on 
Wednesday.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, highways,
         county roads, streets and underpasses as well as other
         poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lake Harmon and Double Ditch Indian Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

&&

LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
      4698 10094 4699 10093 4699 10092 4700 10092
      4700 10091 4699 10077 4689 10077 4687 10112

FLASH FLOOD...OBSERVED

$$

Hamilton
241 
WGUS73 KBIS 140454
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1154 PM CDT Tue Aug 13 2024

NDC015-059-140715-
/O.CON.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
1154 PM CDT Tue Aug 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT WEDNESDAY 
FOR WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON COUNTIES...

At 1154 PM CDT, public reports of between 4 and 6 inches of rain 
have been received near Harmon Lake. Radar estimated between 5 and 9 
inches of rain over far northeast Morton county. Although rain has 
ended, it will take time for the excess runoff to abate. Until this 
occurs, expect local flooding to continue within the warned area. 
Additional rain is possible late tonight. Additional rain is 
expected again on Wednesday.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, highways,
         county roads, streets and underpasses as well as other
         poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lake Harmon and Double Ditch Indian Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
      4698 10094 4699 10093 4699 10092 4700 10092
      4700 10091 4699 10077 4689 10077 4687 10112

FLASH FLOOD...OBSERVED

$$

Hamilton
281 
WGUS73 KBIS 140703
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
203 AM CDT Wed Aug 14 2024

NDC015-059-140713-
/O.CAN.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
203 AM CDT Wed Aug 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL BURLEIGH AND 
NORTH CENTRAL MORTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
      4698 10094 4699 10093 4699 10092 4700 10092
      4700 10091 4699 10077 4689 10077 4687 10112

$$

Hargrove

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:41 PM CDT, 38 minutes earlier. Its key messages:

  • Low (20 to 40 percent) for showers with an occasional thunderstorm through tonight, followed by high chances (60 to 80 percent) on Wednesday. A few storms could become strong.
  • Torrential rainfall from slow moving thunderstorms could cause localized flash flooding on Wednesday. The highest risk is from south central North Dakota to the James River Valley.
  • High temperatures are forecast in the 70s and 80s through early next week.
Area forecast discussion, Aug 13, 7:41 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
741 PM CDT Tue Aug 13 2024

.KEY MESSAGES...

- Low (20 to 40 percent) for showers with an occasional
  thunderstorm through tonight, followed by high chances (60 to
  80 percent) on Wednesday. A few storms could become strong.

- Torrential rainfall from slow moving thunderstorms could cause
  localized flash flooding on Wednesday. The highest risk is
  from south central North Dakota to the James River Valley.

- High temperatures are forecast in the 70s and 80s through
  early next week.

&&

.UPDATE...
Issued at 709 PM CDT Tue Aug 13 2024

Thunderstorms continue over south central North Dakota. Strong
moisture flux continues into central ND, and the
Bismarck/Mandan area is right on the nose of the high PWATs
lifting into the state and there may be a slight west to east
inverted trough along the I-94 corridor. This was enough to
provide a focus point for convection and convection continues
to redevelop along this boundary. Fortunately for the Bismarck
Mandan areas, the convection remains north of the Metropolitan
area. We still have a couple Flood Advisories in effect. The
first for the Bismarck Mandan area and although the rain has
stopped, it will still take some time for the excess runoff to
abate. The second Advisory is for portions of Burleigh and
Morton Counties, north of Bismarck and Mandan. The ongoing
convection remains mostly sub-severe, but with very high
rainfall rates it's not taking long for localized flooding in
poor drainage areas. Reports of 2-4 inches of rain were pretty
common around the Bismarck Mandan area, with some higher reports
to the north. Most of the rain in the Bismarck Mandan area fell
in around 20-40 minutes.

Mesoscale models are still having a hard time resolving this
evenings convection, so we manually adjusted pops east over the
next few hours. Updated text products will be transmitted
shortly.

&&

.DISCUSSION...
Issued at 237 PM CDT Tue Aug 13 2024

For this afternoon, shortwave energy continues bringing a few
showers and thunderstorms through the forecast area. More recent
CAMs continue to suggest more isolated coverage through this
evening. As the wave moves further eastward, it enters a less
favorable environment where instability decreases and effective
shear is progged to be around 35 kts or less. So while another
strong storm or two isn't out of the question, the more likely
scenario is isolated showers and with an occasional thunderstorm.

Tonight through Wednesday is the more interesting period. In
concurrence with the prior shift, agree that despite a marginal
risk, severe weather potential looks pretty limited. RAP model
projections suggest 0 to 6 km bulk shear limited at 20 kts or less
for most areas most of the time, and often time 15 kts or less in
areas with the best instability. More importantly for tonight
through Wednesday is the potential for heavy rainfall.

High pressure over the Great Lakes Region will help advect Gulf
Stream moisture into the Dakotas on Wednesday, with mixed layer
dewpoints likely in excess of 60 degrees. More robust shortwave
energy, gradually becoming a more organized low, is projected
to approach the area tonight and pass through the day Wednesday.
Simultaneous surface low pressure will deepen with an elongated
center most likely over Nebraska and/or South Dakota. As this
system lifts to the northeast, weak upper flow will lead to the
potential for training thunderstorms. Should this happen, the
potential for very heavy rainfall and localized flooding exists.

The HREF ensemble mean maintains lower amounts generally at an inch
and a half or less. However, with thunderstorm activity and the
aforementioned potential for training; the HREF max may play out in
localized areas. This would mean an area, most likely in the
south central (including the James River Valley) could see 4 to
5 inches of precipitation where any training occurs. One
potential limiting factor to heavy rainfall is a lack of
instability in the eastern half of the state. This is reflected
in some CAMs which show more shower or thundershower activity
rather than an organized thunderstorm complex.

Beyond Wednesday, northwesterly flow aloft prevails through
Friday with occasional shower and thunderstorm chances. Ridging
looks to be prevalent for the weekend and into early next week
with limited precipitation chances. Overall, expect seasonable
to seasonably cool temperatures during a very gradual warming
trend with highs mostly in the 70s and 80s. With cloudy skies
and widespread rain, Wednesday looks to be the coolest day
overall.

One final miscellaneous note is that elevated smoke will
persist over much of the area through tonight, with lesser areal
coverage Wednesday through Wednesday night. A little
near-surface smoke may also begin to filter into the west
especially during the day Wednesday. Any visibility reductions
from smoke should be limited.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 709 PM CDT Tue Aug 13 2024

Currently, showers and thunderstorms will continue to track east
this evening and may impact Jamestown. Later tonight and
Wednesday and Wednesday widespread MVFR to IFR ceilings and
visibilities are expected to develop over central North Dakota,
and may expand as far west as KDIK and KXWA. Numerous showers
and thunderstorms are also expected Wednesday across all of
western and central North Dakota, eventually ending from west to
east later in the day.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...Telken
AVIATION...TWH
Hazardous weather outlook, Aug 13, 7:43 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
743 PM CDT Tue Aug 13 2024

NDZ022-023-025-034>037-042-045>048-050-051-150045-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
743 PM CDT Tue Aug 13 2024 /643 PM MDT Tue Aug 13 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms possible tonight. A few storms may become strong,
and with very heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Numerous showers and thunderstorms are likely on Wednesday,
especially during the afternoon. The greatest concern is the
potential for torrential rainfall from slow moving storms, which
may cause localized areas of flash flooding. A few stronger storms
could also produce hail up to quarter size and winds up to 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017>021-031>033-040-041-043-044-150045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
743 PM CDT Tue Aug 13 2024 /643 PM MDT Tue Aug 13 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms possible today and tonight. A few storms may become
strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are likely on Wednesday. A few storms may
become strong to severe, with hail up to quarter size, winds up to
60 mph, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 13, 6:27 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
627 PM CDT Tue Aug 13 2024

NDZ035-140000-
Burleigh ND-
627 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BURLEIGH COUNTY
THROUGH 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, or 23 miles east of Bismarck, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sterling, Driscoll, Mckenzie, and Moffit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 10045 4686 10044 4691 10008 4664 10008
      4663 10015
TIME...MOT...LOC 2326Z 274DEG 19KT 4676 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HAMILTON
Local storm report, Aug 13, 6:40 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
640 PM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Rain             2 N Bismarck            46.83N 100.78W
08/13/2024  M3.30 Inch       Burleigh           ND   Public

            Relayed via broadcast media.

&&

JGA
Local storm report, Aug 13, 6:50 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
650 PM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Rain             4 N Mandan              46.88N 100.89W
08/13/2024  M4.00 Inch       Burleigh           ND   Public

            Still raining. Relayed via broadcast media.

&&

JGA
Special weather statement, Aug 13, 7:00 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 PM CDT Tue Aug 13 2024

NDZ035-036-140030-
Kidder ND-Burleigh ND-
700 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIDDER AND SOUTHEASTERN
BURLEIGH COUNTIES THROUGH 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabel, or 41 miles northeast of Linton, moving east along
Interstate 94 at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steele, Tappen, Dawson, Lake Isabel, and Driscoll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 10022 4699 10016 4703 9957 4663 9957
TIME...MOT...LOC 2359Z 268DEG 15KT 4679 9979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ADAM
Local storm report, Aug 13, 7:16 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
716 PM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Rain             2 NNW Bismarck          46.83N 100.80W
08/13/2024  M2.60 Inch       Burleigh           ND   Public

            Relayed via NWS Employee.

&&

JGA
Special weather statement, Aug 13, 7:30 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT Tue Aug 13 2024

NDZ036-047-140100-
Kidder ND-Logan ND-
730 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIDDER AND NORTHWESTERN
LOGAN COUNTIES THROUGH 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Isabel, or 46 miles northeast of Linton, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steele, Tappen, Dawson, Lake Isabel, Crystal Springs, and Streeter
Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4666 10004 4693 9996 4694 9945 4655 9945
TIME...MOT...LOC 0029Z 264DEG 11KT 4682 9968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ADAM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSpecial Weather StatementBISKidder30 min
Aug 13, 7:30 PM CDTSpecial Weather StatementBISKidder30 min
Aug 14, 2:48 AM CDTFlood WatchBISBurleigh, Foster, Kidder, Mercer, Oliver, Sheridan and 2 more15 hr
Aug 14, 10:55 AM CDTAreal Flood AdvisoryBISBurleigh, Morton2 hr
Aug 14, 11:35 AM CDTFlash Flood WarningBISBurleigh, McLean, Morton82 min
Aug 14, 6:17 PM CDTSpecial Weather StatementBISWilliams43 min

Nearby

Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.